Parameter Estimation, Sensitivity Analysis and Optimal Control of a Periodic Epidemic Model with Application to HRSV in Florida

Silvério Rosa, Delfim F. M. Torres

Abstract


A state wide Human Respiratory Syncytial Virus (HRSV) surveillance system was implemented in Florida in 1999 to support clinical decision-making for prophylaxis of premature infants. The research presented in this paper addresses the problem of fitting real data collected by the Florida HRSV surveillance system by using a periodic SEIRS mathematical model. A sensitivity and cost-effectiveness analysis of the model is done and an optimal control problem is formulated and solved with treatment as the control variable.

Keywords


Human Respiratory Syncytial Virus (HRSV),Compartmental Mathematical Models, Estimation of Parameters,Optimal Control

References


L. Acedo, J.-A. Morano, and J. Diez Domingo. Cost analysis of a vaccination strategy for respiratory syncytial virus (RSV) in a network model. Math. Comput. Modelling, 52(7-8):1016–1022, 2010.

A. J. Arenas, G. Gonzalez, and L. Jodar. Existence of periodic solutions in a model of respiratory syncytial virus RSV. J. Math. Anal. Appl., 344(2):969–980, 2008.

A. J. Arenas, J. A. Morano, and J. C. Cortes. Non-standard numerical method for a mathematical model of RSV epidemiological transmission. Comput. Math. Appl., 56(3):670–678, 2008.

N. Chitnis, J. M. Hyman, and J. M. Cushing. Determining important parameters in the spread of malaria through the sensitivity analysis of a mathematical model. Bull. Math. Biol., 70(5):1272–1296, 2008.

R. Denysiuk, H. S. Rodrigues, M. T. T. Monteiro, L. Costa, I. Espirito Santo, and D. F. M. Torres. Multiobjective approach to optimal control for a dengue transmission model. Stat. Optim. Inf. Comput., 3(3):206–220, 2015.

R. Denysiuk, C. J. Silva, and D. F. M. Torres. Multiobjective approach to optimal control for a tuberculosis model. Optim. Methods Softw., 30(5):893–910, 2015.

FLHealthCHARTS. http://www.flhealthcharts.com/charts/default.aspx. 2015.

Florida Department of Health. http://www.floridahealth.gov/diseases-and-conditions/respiratory-syncytial-virus/.

Accessed: May 3, 2017.

W. P. Glezen, L. H. Taber, A. L. Frank, and J. A. Kasel. Risk of primary infection and reinfection with respiratory syncytial virus. American Journal of Diseases of Children, 140(6):543–546, 1986.

C. B. Hall, G. A. Weinberg, M. K. Iwane, A. K. Blumkin, K. M. Edwards, M. A. Staat, P. Auinger, M. R. Griffin, K. A. Poehling, D. Erdman, et al. The burden of respiratory syncytial virus infection in young children. New England Journal of Medicine, 360(6):588–598, 2009.

D. Hincapie-Palacio, J. Ospina, and D. F. M. Torres. Approximated analytical solution to an Ebola optimal control problem. Int. J. Comput. Methods Eng. Sci. Mech., 17(5-6):382–390, 2016.

A. P. Lemos-Paiao, C. J. Silva, and D. F. M. Torres. An epidemic model for cholera with optimal control treatment. J. Comput. Appl. Math., 318:168–180, 2017.

J. Mateus, P. Rebelo, S. Rosa, C. Silva, and D. F. M. Torres. Optimal control of non-autonomous SEIRS models with vaccination and treatment. Discrete Contin. Dyn. Syst. Ser. S, in press.

M. A. Mikucki. Sensitivity analysis of the basic reproduction number and other quantities for infectious disease models. PhD thesis, Colorado State University, 2012.

C. Modnak. A model of cholera transmission with hyperinfectivity and its optimal vaccination control. Int. J. Biomath., 10(6):1750084, 16, 2017.

Y. Nakata and T. Kuniya. Global dynamics of a class of SEIRS epidemic models in a periodic environment. J. Math. Anal. Appl., 363(1):230–237, 2010.

K. M. Neuzil. Progress toward a respiratory syncytial virus vaccine. Clinical and Vaccine Immunology, 23(3):186–188, 2016.

K. O. Okosun, O. Rachid, and N. Marcus. Optimal control strategies and cost-effectiveness analysis of a malaria model. BioSystems, 111(2):83–101, 2013.

L. S. Pontryagin, V. G. Boltyanskii, R. V. Gamkrelidze, and E. F. Mishchenko. Selected works. Vol. 4. Classics of Soviet Mathematics. Gordon & Breach Science Publishers, New York, 1986. The mathematical theory of optimal processes, Edited and with a preface by R. V. Gamkrelidze, Translated from the Russian by K. N. Trirogoff, Translation edited by L. W. Neustadt, With a preface by L. W. Neustadt and K. N. Trirogoff, Reprint of the 1962 English translation.

D. R. Powell, J. Fair, R. J. LeClaire, L. M. Moore, and D. Thompson. Sensitivity analysis of an infectious disease model. In Proceedings of the International System Dynamics Conference, 2005.

A. Rachah and D. F. M. Torres. Dynamics and optimal control of Ebola transmission. Math. Comput. Sci., 10(3):331–342, 2016.

H. S. Rodrigues, M. T. T. Monteiro, and D. F. M. Torres. Sensitivity analysis in a dengue epidemiological model. In Conference Papers in Science, volume 2013. Hindawi Publishing Corporation, 2013.

H. S. Rodrigues, M. T. T. Monteiro, and D. F. M. Torres. Seasonality effects on dengue: basic reproduction number, sensitivity analysis and optimal control. Math. Methods Appl. Sci., 39(16):4671–4679, 2016.

P. Rodrigues, C. J. Silva, and D. F. M. Torres. Cost-effectiveness analysis of optimal control measures for tuberculosis. Bull. Math. Biol., 76(10):2627–2645, 2014.

C. J. Silva, H. Maurer, and D. F. M. Torres. Optimal control of a tuberculosis model with state and control delays. Math. Biosci. Eng., 14(1):321–337, 2017.

C. J. Silva and D. F. M. Torres. A TB-HIV/AIDS coinfection model and optimal control treatment. Discrete Contin. Dyn. Syst., 35(9):4639–4663, 2015.

C. J. Silva and D. F. M. Torres. A SICA compartmental model in epidemiology with application to HIV/AIDS in Cape Verde. Ecological Complexity, 30:70–75, 2017.

C. J. Silva and D. F. M. Torres. Modeling and optimal control of HIV/AIDS prevention through PrEP. Discrete Contin. Dyn. Syst. Ser. S, 11(1):119–141, 2018.

P. van den Driessche. Reproduction numbers of infectious disease models. Infectious Disease Modelling, 2(3):288–303, 2017.

A. Weber, M. Weber, and P. Milligan. Modeling epidemics caused by respiratory syncytial virus (RSV). Math. Biosci., 172(2):95–113, 2001.

T. Zhang, J. Liu, and Z. Teng. Existence of positive periodic solutions of an SEIR model with periodic coefficients. Appl. Math., 57(6):601–616, 2012.


Full Text: PDF

DOI: 10.19139/soic.v6i1.472

Refbacks

  • There are currently no refbacks.